Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 21, 2016, 6:04 PM MDT for Phillips County, Valley County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 6:04 PM MDT (00:04 UTC)
- Expired
- May 21, 2016, 6:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 83 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
128
WUUS55 KGGW 220004
SVRGGW
MTC071-105-220030-
/O.NEW.KGGW.SV.W.0004.160522T0004Z-160522T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
604 PM MDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN VALLEY COUNTY IN NORTHEASTERN MONTANA...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 630 PM MDT
* AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES EAST OF
WHITEWATER...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THOENY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10681 4875 10699 4875 10722 4900 10739
TIME...MOT...LOC 0004Z 177DEG 35KT 4883 10707
HAIL...1.00IN
WIND...60MPH
$$
BMICKELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:55 PM MDT, 9 minutes earlier.
Area forecast discussion, May 21, 5:55 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 555 PM MDT SAT MAY 21 2016 .SHORT TERM...for northeast Montana...tonight through Mon... ...Severe thunderstorm watch continues for much of NE Montana through 9 PM this evening... 6PM Update... Given convective trends, severe thunderstorm watch has been extended to include McCone, Richland, Dawson, Prairie, and Wibaux Counties. Damaging winds and large hail remain possible with any storms through this evening. People should continue to monitor the latest warnings and be prepared to seek safety. Maliawco Previous Discussion... Area of thunderstorms have begun this afternoon. At 2pm, extend entend from Stanford in central montana south to east of Livingston. Much of this area is moving northeast and should begin affecting the western zones later this afternoon. With cloudcover breaking up east of a Billings to a Jordan line, temperatures have responded with readings in the upper 70s to lower 80s. The big question is where thunderstorms will go over the next several hours. The HRRR, which seems to be realistic, suggests activity to develop over the central CWA about 300 pm while the activity east of Livingston moves into the sw zones at about 5 pm. Activity should begin to wind down about 9 pm. Upper low partially driving this, over oregon will drift into southern alberta Sunday. Dry airmass will move into eastern Montana will keep things somewhat dry but instability will bring a slight chance of showers. A cooler day is expected with highs in the 60s west to mid 70s east. A lake wind advisory is possible. The intense upper low drifts into southern sask Monday. Winds will be stronger and thus could be a bit choppy on Fort Peck Lake. It will be cooler with highs mainly in the 60s. Best chance for showers are over the nw zones. TFJ .LONG TERM...Mon night through Sat... The inherited long range forecast appears in fine working order depicting an upper trough across the region helping to maintain unsettled weather conditions. Given model spread, it is difficult to pinpoint precise time periods or amounts to focus on. Therefore, will leave broad-brush of slight chance to chance pops throughout the period. Winds are also updated to reflect more recent guidance. Maliawco Previous long term discussion... Synoptic Setup... long range begins with a large ridge running from the southern Plains into the Great Lakes and up into Quebec. A large Trough runs from off the coast of California through western Montana and into northern Manitoba where it dips into a much cooler arctic core. Southwest flow resides between these two large airmasses dragging pacific moisture across northeast Montana. A second synoptic trough/low is attempting to form over the Gulf of Alaska. Monday night onward... Long range has a very similar pattern throughout with a southwest to zonal flow across eastern Montana on a regular basis. The Pacific moisture feed during this time means that PoPs will be higher than the climatic average. However, mesoscale details are being washed out with slight differences among multiple models. While a general active/wet pattern is anticipated there are no key features or boundaries that can at this time maintain focus from model-to-model or even run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in many periods. GAH && .AVIATION... Synopsis: Upper level disturbance will move across Montana this afternoon and evening with scattered showers and thunderstorms. Outside of any thunderstorms that occur VFR conditions will prevail. SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms will start to form with a handful becoming severe. Severe potential should last through 06Z before storms either diminish or move northeast out of the terminals. Winds: Southeast at 15 to 25 kts...switching to the southwest around 06Z. Winds will be gusty and erratic near thunderstorms. AEH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, May 21, 3:36 AM MDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT MAY 21 2016 MTZ016>027-059>062-220945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 336 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT. STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 21, 4:34 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 434 PM MDT SAT MAY 21 2016 MTZ021-212315- PETROLEUM MT- 434 PM MDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD AND CENTRAL PETROLEUM COUNTIES UNTIL 515 PM MDT... AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WINNETT...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINNETT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4747 10806 4719 10794 4696 10841 4710 10858 TIME...MOT...LOC 2233Z 228DEG 37KT 4709 10841 TFJ
Special weather statement, May 21, 5:11 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 511 PM MDT SAT MAY 21 2016 MTZ016-017-220000- CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT- 511 PM MDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 600 PM MDT... AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF HELL CREEK REC AREA...OR 36 MILES NORTHWEST OF JORDAN...MOVING NORTH AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN VALLEY AND SOUTHEASTERN PHILLIPS COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4824 10711 4773 10707 4770 10733 4820 10752 TIME...MOT...LOC 2310Z 170DEG 33KT 4781 10723 TFJ
Special weather statement, May 21, 5:24 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 524 PM MDT SAT MAY 21 2016 MTZ016-021-060-220015- SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT- 524 PM MDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETROLEUM AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 615 PM MDT... AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FOURCHETTE...OR 28 MILES SOUTHEAST OF ZORTMAN... MOVING NORTHEAST AT 50 MPH. WINDS IN EXCESS OF 40 MPH AND NICKLE SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOURCHETTE AND SUN PRAIRIE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4747 10795 4757 10827 4828 10787 4817 10750 TIME...MOT...LOC 2323Z 203DEG 44KT 4763 10807 TFJ
Local storm report, May 21, 6:03 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
603 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 6 SE SAND SPRINGS 47.04N 107.39W
05/21/2016 E1.00 INCH GARFIELD MT PUBLIC
QUARTER SIZED HAIL FELL BETWEEN 430PM-500PM
&&
PROTONThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:10 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 48 min |
| May 21, 6:18 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 57 min |
| May 21, 6:26 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 64 min |
| May 21, 6:47 PM MDT | Special Weather Statement | GGW | McCone | 58 min |
| May 21, 6:53 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 45 min |
| May 21, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, McCone, Roosevelt, Valley | 54 min |
| May 21, 7:18 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 27 min |
| May 21, 7:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 30 min |
| May 21, 7:49 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 14 min |
| May 21, 7:58 PM MDT | Special Weather Statement | GGW | Valley | 47 min |
| May 21, 8:07 PM MDT | Special Weather Statement | GGW | 38 min | |
| May 21, 8:14 PM MDT | Special Weather Statement | GGW | Valley | 46 min |
| May 21, 8:33 PM MDT | Special Weather Statement | GGW | Daniels | 27 min |
| May 21, 8:39 PM MDT | Special Weather Statement | GGW | Valley | 66 min |
| May 21, 8:44 PM MDT | Special Weather Statement | GGW | Daniels | 46 min |
| May 21, 8:53 PM MDT | Special Weather Statement | GGW | 37 min | |
| May 22, 3:22 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 19 hr |
| May 22, 4:06 PM MDT | Special Weather Statement | GGW | Wibaux | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.